Lexapro is an antidepressant drug that is supposed to help with depression and in many cases, anxiety as well. Let me just share my personal experience with Lexapro that I haven’t brought up on this blog until now.
One of the biggest questions I see about Lexapro is whether it causes weight gain or not. Let me just say… I’ll bet my expanding booty that Lexapro can definitely cause weight gain. This doesn’t mean it will for everybody but I can assure you it’s made me gain weight. I’m happy to explain.
Does Lexapro Cause Weight Gain?
As you can read in my first Lexapro diary, I didn’t have much of an appetite the first week I was on it. I’m pretty sure I remember losing about 5 pounds. I thought, “Wow. This is great!” since I had a few pounds to lose.
But then something changed. After about 4 months I started to realize that I had in fact gained a significant amount of weight. I didn’t know from actually weighing myself, I could tell because my pants were fitting pretty tight. And I noticed I started looking larger in photos of myself – which I hated. At the time I thought that maybe I just needed to be more mindful of what I was eating. It’s pretty easy to let it slowly get out of hand and then you can be on quite the slippery slope! And then it occurred to me that I hadn’t really changed my diet or exercise at all since I started taking Lexapro.
Then I realized… the amount of weight I had gained had to be from the Lexapro.
That made me think about doing something I hadn’t done in a long time. Weigh myself. I absolutely-freakin-hate scales. Here’s proof, lol. In this case I decided I needed to check so I pulled out the little devil from my bedroom closet and set it down nervously on the bathroom floor. Seriously, scales shouldn’t have that kind of power.
I’m not gonna get into specific numbers here because I don’t like focusing on numbers and I don’t think anybody else really should either, but I learned I had gained almost 20 pounds! Just from taking a tiny pill!
Since I had been taking Lexapro since last October I decided to lower my dose down to 10 mg (down from the full 20 I started with). I wanted to see if it’d continue to help me while losing a little bit of that weight. Everything was fine except that my weight still didn’t budge.
For the record, always speak with your doctor when messing with your prescribed dosage and be sure not to stop taking medication without the supervision of your doctor.
What I’m Doing About Lexapro Weight Gain
I’ve actually been off of Lexapro completely now for about a week. I’m still experiencing ZERO change all around. No change in mood (yay!) and no change in weight (boo!). I know that can change so I am being mindful of that. My husband also knows that I’m not taking Lexapro so he can let me know if he notices any changes in my mood that might have me considering a different medication – if we feel it’s needed.
Knowing how much weight I’ve gained hasn’t been sitting well with me. Like at all. It’s frustrating. This is why I hate medications. They always seem to have negative side effects that you have to counteract by taking another type of medication. And so on. I don’t wanna be on 5 medications because I started one to help with ONE thing. You know?
I do think the deep depression I was in was situational and I definitely needed something to help me. As I’ve processed the great losses I experienced last year, I think it has subsided again. I think depression lives in me and that I’m able to manage it with fitness and nutritional food. When it turns into a beast (for me it’s typically triggered by overwhelming feelings of grief), that seems to be when medication helps me get through the initial suck-fest. The medication helps me to be motivated enough to know (and do) what I need to do to work through my depressed feelings.
My plan for now is to monitor my situation, feelings and mood. I no longer need medication for sleep, I no longer need medication for anxiety so I’m hopeful that I no longer need medication for depression at this time.
Does Lexapro cause weight gain? An overwhelming YES in my case. Lexapro caused an enormous amount of weight gain. This doesn’t mean everyone who takes it will experience weight gain. BUT, if you think your antidepressant is causing weight gain, be sure to voice your concerns with your doctor. They can work with you to figure out the best solution for your current situation.
Now the journey begins to get rid of the yuck! Yippy skippy.
I hope Les Mills has my back.